A middle-aged HIV-infected homosexual patient consulted his treating physician because of progressive fatigue. His antiretroviral therapy (ART) regimen included indinavir (IDV), lamivudin (3TC) and stavudine (d4T) and his only co-medication was simvastatin. His last CD4 cell count was 1033/μl and his HIV viral load had been suppressed for the previous 8 years. Physical examination revealed a diffuse maculopapular rash and scleral icterus. Blood tests showed markedly elevated transaminases [alanine aminotransferase (ALT) >1000 U/l, aspartate aminotransferase (AST) >1000 U/l], slightly elevated cholestasis parameters and a C-reactive protein of 61 mg/l. Hepatitis A virus (HAV) IgM and hepatitis C virus (HCV) antibody tests were both positive whereas hepatitis B virus (HBV) markers were negative. Testing of a previous stored serum sample secured the diagnoses of acute HAV and chronic HCV infections. To simplify the ART regimen, the treating physician proposed a switch to a single-tablet regimen including tenofovir alafenamide (TAF), emtricitabine (FTC), cobicistat (COBI) and elvitegravir (EVG). Two weeks later, the patient presented with increased fatigue, severe muscle pain and reported reduced micturition and a dark discoloration of the urine. Laboratory analyses showed severe renal dysfunction [estimated glomerular filtration rate (eGFR) 12 ml/min, potassium 6.1 mmol/l], very high transaminases (ALT > 2279 U/L, AST > 5193 U/L) and creatinine-kinase above 200 000 U/l. The patient was diagnosed with rhabdomyolysis and secondary acute renal failure and referred for dialysis. After discontinuation of ART and simvastatin, creatinine-kinase and transaminase levels decreased rapidly so that, after 2 months, dialysis was no longer needed.
The present clinical case reflects the complexity of the management of HIV-infected patients on long-standing ART, with the potential for developing drug–drug interactions (DDI) and the risk of contracting sexually transmitted infections (STI). The patient described in this report acquired HAV and HCV infections, probably through sexual contact, and developed severe rhabdomyolysis after switching to a novel single-tablet regimen (TAF/ETC/COBI/EVG), while treated with a contraindicated statin.
Integrase strand transfer inhibitors (InSTI) have been associated with rhabdomyolysis, with most reported cases being related to the use of raltegravir (RAL) [1,2]. In a large observational cohort from Spain, approximately 1% of patients treated with InSTI-containing regimens developed muscle toxicity . Whereas significant creatinine-kinase increases associated with RAL were common in large clinical trials, severe rhabdomyolysis was extremely rare in the absence of statins . In phase 3 clinical trials comparing TAF/ETC/COBI/EVG with atazanavir and efavirenz-based regimens, one patient in the EVG arm developed rhabdomyolysis among over 700 patients in total [5,6]. RTV and COBI increase the risk of statin-induced rhabdomyolysis by inhibiting CYP3A4-dependent metabolism. Importantly, the risk of severe rhabdomyolysis is particularly high whenever combined with simvastatin . Guidelines of the European AIDS Clinical Society (EACS) advise against combining simvastatin with RTV or COBI, and recommend close monitoring if other statins are used . The classic clinical triad of muscle pain, urine discolouration and muscle weakness is present in less than 10% of patients with rhabdomyolysis, and up to 50% only have nonspecific symptoms . Therefore, creatinine-kinase measurement should be part of routine monitoring whenever regimens containing InSTIs and RTV or COBI are prescribed alongside statins.
The present case highlights the importance of the awareness of DDI for the optimal management of HIV-infected patients. Every physician prescribing ART must be informed about potential side-effects and interactions between ART components and other substances, and should consult available resources (such as www.hiv-druginteractions.org) to avoid potential life-threatening complications. Although several once-daily, single-pill regimens are currently available, simplified administration does not automatically translate into simplified interaction profile. Among the most important tasks of HIV physicians are the prevention, screening and early treatment of STIs. They must be informed about their patients’ sexual health, advise them on the importance of risk reduction as well as HAV and HBV vaccination. For instance, several HAV infection epidemics have recently been described among MSM, highlighting the importance of vaccination in this population .
Retrospectively, it can be concluded that the earlier switch from our patient's IDV-containing ART could have avoided hypercholesterolemia, HAV vaccination would have prevented the patient from developing an acute HAV infection, and knowledge of important DDI and close monitoring could have avoided severe metabolic and renal complications. Although the management of ART has become easier because of the reduced toxicity and improved potency of novel regimens, severe ART-related complications remain possible. Care providers must continue to monitor adherence, side-effects and regularly evaluate the potential for DDI and toxicities of individual drugs. Being increasingly confronted with an ageing, polymorbid HIV-infected population, general practitioners and HIV specialists must strengthen their collaboration to guarantee optimal medical care for their patients.
Conflicts of interest
There are no conflicts of interest.
1. Lee FJ, Carr A. Tolerability of HIV integrase inhibitors
. Curr Opin HIV AIDS
2. Lee FJ, Amin J, Bloch M, Pett SL, Marriott D, Carr A. Skeletal muscle toxicity associated with raltegravir-based combination antiretroviral therapy in HIV-infected adults
. J Acquir Immune Defic Syndr
3. Penafiel J, de Lazzari E, Padilla M, Rojas J, Gonzalez-Cordon A, Blanco JL, et al. Tolerability of integrase inhibitors in a real-life setting
. J Antimicrob Chemother
4. Reynes J, Lawal A, Pulido F, Soto-Malave R, Gathe J, Tian M, et al. Examination of noninferiority, safety, and tolerability of lopinavir/ritonavir and raltegravir compared with lopinavir/ritonavir and tenofovir/emtricitabine in antiretroviral-naive subjects: the progress study, 48-week results
. HIV Clin Trials
5. DeJesus E, Rockstroh JK, Henry K, Molina JM, Gathe J, Ramanathan S, et al. Co-formulated elvitegravir, cobicistat, emtricitabine, and tenofovir disoproxil fumarate versus ritonavir-boosted atazanavir plus co-formulated emtricitabine and tenofovir disoproxil fumarate for initial treatment of HIV-1 infection: a randomised, double-blind, phase 3, noninferiority trial
6. Sax PE, DeJesus E, Mills A, Zolopa A, Cohen C, Wohl D, et al. Co-formulated elvitegravir, cobicistat, emtricitabine, and tenofovir versus co-formulated efavirenz, emtricitabine, and tenofovir for initial treatment of HIV-1 infection: a randomised, double-blind, phase 3 trial, analysis of results after 48 weeks
7. Chanson N, Bossi P, Schneider L, Bourry E, Izzedine H. Rhabdomyolysis after ezetimibe/simvastatin therapy in an HIV-infected patient
. NDT Plus
8. EACS. European AIDS Clinical Society. Guidelines. Version 9, October 2017.
9. Zutt R, van der Kooi AJ, Linthorst GE, Wanders RJ, de Visser M. Rhabdomyolysis: review of the literature
. Neuromuscul Disord
10. Freidl GS, Sonder GJ, Bovee LP, Friesema IH, van Rijckevorsel GG, Ruijs WL< ET-AL>. Hepatitis A outbreak among men who have sex with men (MSM) predominantly linked with the EuroPride, the Netherlands, July 2016 to February 2017
. Euro Surveill
2017; 22: pii: 30468.